Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 134, NWS Denver/Boulder, CO

July 15, 2003Adams County, Morgan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 15, 2003, 6:39 PM MDT for Adams County, Morgan County, Colorado. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2003, 6:39 PM MDT (00:39 UTC)
Expired
Jul 15, 2003, 7:45 PM MDT
In force
66 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Adams County, CO, Morgan County, CO

The radar

The Denver radar (KFTG), 67 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
3744 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

399 
WUUS55 KBOU 160039
SVRBOU
COC001-087-160145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
638 PM MDT TUE JUL 15 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ADAMS COUNTY IN NORTHEAST COLORADO
  SOUTHERN MORGAN COUNTY IN NORTHEAST COLORADO

* UNTIL 745 PM MDT

* AT 638 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHEAST OF HOYT...OR ABOUT 17 MILES
  SOUTHWEST OF FORT MORGAN...MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ADENA...
ADENA SCHOOL...GARY...HOYT...LEADER...SHAMROCK AND TWELVE-MILE
CORNER.

HAIL UP TO 1 INCH IN DIAMETER IS POSSIBLE WITH THIS STORM ALONG WITH 
WIND GUSTS TO 70 MPH.  IF YOU ARE IN THE PATH OF THE STORM...PUT 
YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LAT...LON 4019 10415 3984 10413 3984 10374 4002 10373
          4001 10350 4023 10349

$$
RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:35 PM MDT, 4 hours 4 minutes earlier.

Area forecast discussion, Jul 15, 2:35 PM MDT, 4 hours 4 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
235 PM MDT TUE JUL 15 2003

SHORT TERM DISCUSSION...STLT LOOP SHWS WK MONSOONAL FLO OF MID AND
HI LVL MSTR FM AZ INTO CNTRL RCKYS.  THIS COUPLED WITH INCRSD MSTR
OVR HI PLAINS FM SELY SFC WNDS HAS INCRSD THE INSTBLTY ESPCLY OVER
AND NR THE EASTERN SLPS OF MTNS.  AMS MAY RMN CAPPED OVR NE CORNER
OF STA THIS EVE.  THREAT OF PSBL SVR MAY NOT MATERIALIZE...BUT STG
MICROBURST WINDS MAY STILL OCCUR.  AMS WILL DRY ON PLAINS WED WITH
DEVLPG LEE TROFG.  THUS WILL REDUCE THRT OF TSTMS TO ISOLD AS FCST
CAPES ARE ONLY 100-200J/KG.  TEMPS WILL REMAIN ON HOT SIDE AND EVN
WRMR ON WED THAN TDA.  WILL GENLY FVR THE HIR MOS TEMP GDNC.
GARD...WFO BOULDER

LONG TERM DISCUSSION...WEDNESDAY NIGHT THROUGH FRIDAY...BROAD RIDGE
OF HIGH PRESSURE ALOFT WILL REMAIN CENTERED OVER COLORADO.  H7
TEMPERATURES WILL BE AROUND 17-18C FOR BOTH THURSDAY AND FRIDAY SO
WL BUMP AFTN TEMPERATURES FOR BOTH DAYS A COUPLE OF DEGREES.  SOME
SUBTROPICAL MSTR TRAPPED UNDER THE RIDGE MAY BE SUFFICIENT ENUF TO
MAINTAIN A SLGT CHC OF THUNDERSTORMS THROUGH THURSDAY EVENING.
AVN/GFS BRING A WEAK SURGE INTO THE NERN PLAINS FRIDAY AFTN WHICH
MAY HELP GENERATE THUNDERSTORMS ALONG THE FOOTHILLS.  IN ADDITION
...REMNANTS OF HURRICANE CLAUDETTE TRAPPED UNDER THE RIDGE MAY
FINALLY SLIP INTO THE REGION LATE FRIDAY AND SATURDAY.  FOR THIS
REASON WILL UP THE POPS TO SCT ALG THE URBAN CORRIDOR FOR THOSE DAYS.
INTERACTIVE SOUNDINGS SHOW PRECIPITABLE WATER VALUES INCREASING TO
AROUND AN INCH.  NOT MUCH CHANGE IN THE OVERALL SYNOPTIC PATTERN
GOING INTO NEXT WEEK.  RIDGE MAY DEAMPLIFY SOMEWHAT BY MIDWEEK AS A
SYSTEM MOVES THROUGH THE NRN ROCKIES.  WL KEEP A SLGT CHC OF
THUNDERSTORM GOING EACH DAY. COOPER

.DEN...NONE.
Hazardous weather outlook, Jul 15, 11:00 AM MDT, 7 hours 39 minutes before
COZ030>051-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT TUE JUL 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL FORM OVER THE MOUNTAINS
BY EARLY AFTERNOON AND SPREAD TO THE EAST OVER THE URBAN CORRIDOR
AND NORTHEASTERN PLAINS FROM MID AFTERNOON THROUGH THE EVENING.
ONE OR TWO OF THESE STORMS MAY BECOME SEVERE OVER THE URBAN CORRIDOR
WITH THE PRINCIPAL THREAT BEING STRONG DOWNBURST THUNDERSTORM WINDS...
RATHER THAN LARGE HAIL.

INCREASING LOW LEVEL MOISTURE OVER THE HIGH PLAINS AGAINST THE
EASTERN SLOPES OF THE MOUNTAINS WILL INCREASE THE INSTABILITY OVER
THE EASTERN FOOTHILLS AND THE URBAN CORRIDOR.  THE HIGH BASED
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG THUNDERSTORM WINDS.
A HIGH FREEZING LEVEL WILL TEND TO INHIBIT THE OCCURRENCE OF LARGE
HAIL.  OVER THE NORTHEASTERN CORNER OF COLORADO A FRONTAL INVERSION
MAY KEEP THE AIR MASS CAPPED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE BE NEEDED LATER THIS AFTERNOON.

GARD/FMC

In the hours before

Local storm report, Jul 15, 5:58 PM MDT, 41 minutes before
LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE DENVER CO
558 PM MDT TUE JUL 15 2003

...PRELIMINARY STORM REPORT FOR JULY 15 2003...

TME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0125 PM    LITTLETON                 CO   NON TSTM WIND GUST
07/15/03   ARAPAHOE                       62 MPH

0535 PM    3.5 NW PAWNEE BUTTES      CO   70 MPH TSTM WIND GUST
07/15/03   WELD                           ESTIMATED BY SPOTTER

0535 PM    3.5 NW PAWNEE BUTTES      CO   1.00 INCH HAIL
07/15/03   WELD

0538 PM    5 N JACKSON RESERVOIR     CO   0.75 INCH HAIL
07/15/03   MORGAN

BENTON

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:46 PM MDTSevere Thunderstorm WarningBOUAdams59 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.